12th July 06:27
Neuroleptics clozapine, risperidone, quetiapine and olanzapine all cause muscle Damage
Quetiapine and Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome (NMS) is a reported complication of treatment with the atypical
Neuroleptics clozapine, risperidone, and olanzapine (1,2). I report a case of NMS associated with
quetiapine as the sole neuroleptic.
Mr AB is a reclusive, single, white man aged 44 years. His initial paranoid psychotic symptoms began
19 years previously, during multimodal therapy for stage 3A Hodgkin’s disease. For 3 years, he had
been stable in the community on risperidone 4 mg daily, followed by olanzapine 20 mg daily for over
1 year prior to this episode. Six months before this admission, his olanzapine 20 mg daily was
gradually tapered, with a view to his entering a ziprasidone trial. At 10 mg olanzapine his
psychosis relapsed, and he was restabilized in hospital on quetiapine 400 mg and clonazepam 2.5 mg
daily. Eight weeks after starting quetiapine, he suddenly and rapidly decompensated, displaying
increased paranoia, loosened associations, and disorganized thinking and behaviour. On return to
hospital, he had a temperature of 38.4ºC, a fluctuating blood pressure as high as 160/110, and a
rapid, regular pulse rate of up to 140 beats per minute. He maintained postures, his muscle tone was
only minimally increased, and his creatine phosphokinase (CPK) was elevated to 1613 IU/litre. His
attention was impaired, and his sparse verbal output was grossly disordered, exhibiting grandiose
and paranoid themes. He was extensively investigated for a fever of unknown origin. Aside from an
elevated white cell count of 15.9 x 109/litre and CPK levels that peaked at 3485 IU/litre, the
remaining results were all within the normal limits. He was treated for NMS with rehydration and
dantrolene until his fever, pulse, blood pressure, and CPK settled 3 weeks later. His CPK fell to
below 1000 IU/litre within 3 days of discontinuing quetiapine and took another 2 weeks to normalize.
Since he remained mute, disorganized, incontinent of urine, and severely psychotic, he was
transferred back to psychiatry. When treated with a course of unilateral electroconvulsive therapy,
he improved after the first treatment, becoming more communicative and organized. He recovered after
7 treatments and was restarted on olanzapine 10 mg daily. He was discharged for outpatient follow-up
and 1 year later remains well and stable in the community.
NMS has been reported as a rare complication of treatment with clozapine, risperidone (1), and most
recently, olanzapine (2). Quetiapine is a novel dibenzothiazepene clozapine–like neuroleptic with
fewer D2-blocking properties than clozapine (3). It has a correspondingly low propensity to induce
extrapyramidal side effects (EPS) (4). There are 3 reports of possible NMS associated with
quetiapine, 1 case of which occurred with concomitant use of loxapine (5), 1 with concomitant use of
sulpiride (6), and 1 in which quetiapine was the sole antipsychotic (7). The NMS picture that occurs
with atypical antipsychotic agents may be milder than that which occurs with typical agents (8) and
corresponds to 2 of the reported cases involving quetiapine (6,7). This patient had mild physical
manifestations and more prominent mental status changes. Despite quetiapine’s low propensity to
cause EPS, NMS needs to be considered in the differential of patients on quetiapine who present with
1. Hasan S, Buckley P. Novel antipsychotics and the neuroleptic malignant syndrome: a review and
critique. Am J Psychiatry 1998;155:1113–6.
2. Gheorghiu S, Knobler H, Drumer D. Recurrence of neuroleptic malignant syndrome with olanzapine
treatment. Am J Psychiatry 1999;156:1836–7.
3. Gefvert O, Bergstrom M, Langstrom B, Lundberg T, Lindstrom L, Yates R. Time course of central
nervous dopamine-D2 and 5HT2 receptor blockade and plasma concentrations after discontinuation of
quetiapine (Seroquel) in patients with schizophrenia. Psychopharmacology 1998;135:119–26.
4. Targum SD, Arvantis LA. Quetiapine: efficacy, safety, and tolerability in elderly subject with
psychotic disorders. Psychopharmacology Bulletin 1997;33:596.
5. Al-Waneen R. Neuroleptic malignant syndrome associated with quetiapine [letter]. Can J Psychiatry
6. Stanley AK, Hunter J. Possible neuroleptic malignant syndrome with quetiapine. Br J Psychiatry
7. Whalley N, Diaz P, Howard J. Neuroleptic malignant syndrome associated with the use of
quetiapine. Can J Hospital Pharmacy 1999;52:112.
8. Sachdev P, Kruk J, Kneebone M, Kissane D. Clozapine-induced neuroleptic malignant syndrome:
review and report of new cases. J Clin Psychopharmacol 1995;15:365–71.
Kevin Solomons, MD, FRCPC
Vancouver, British Columbia
ECT caused my memory loss, infertility,
breast development and shrunken testicles
....ECT should be used conservatively